Alert archive / California / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Los Angeles, CA

November 30, 2002Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 30, 2002, 3:19 PM PST for Ventura County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2002, 3:19 PM PST (23:19 UTC)
Expired
Nov 30, 2002, 4:00 PM PST
In force
41 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 8 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2002-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2002-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 302319
FFWLOX
CAC111-010000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 PM PST SAT NOV 30 2002

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VENTURA COUNTY IN SOUTHWEST CALIFORNIA SOUTHWEST OF SANTA PAULA

* UNTIL 400 PM PST

* AT 300 PM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN NORTH OF HIGHWAY 126...JUST SOUTHWEST OF SANTA PAULA. DOPPLER 
RADAR ESTIMATED THE RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR. THIS 
THUNDERSTORM IS EXPECTED TO REMAIN NEARLY STATIONARY AND CONTINUE 
RAINING HEAVILY IN THE WARNING AREA THROUGH 4 PM.  CREEKS ALONG 
WHEELER AND ADAMS CANYONS ARE LIKELY TO FLOOD WITH LITTLE 
WARNING...AND HIGHWAY 126 WILL BE AT RISK FOR MAJOR STREET 
FLOODING...HAIL...AND LOW VISIBILITIES.   


* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE AREAS NEAR
  SANTA PAULA INCLUDING HIGHWAY 126.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
OXNARD.

LAT...LON 3441 11908 3434 11901 3429 11918 3441 11916


$$

HILGENDORF/GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 2:00 PM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Nov 30, 2:00 PM PST, 1 hour 19 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST SAT NOV 30 2002

CENTER OF UPPER LOW CURRENTLY MOVING OVER THE FORECAST AREA...AND
PRODUCING WIDESPREAD SHOWER/ISOLATED THUNDERSTORMS ACROSS THE AREA.
SHOWERS/THUNDERSTORMS PRODUCING UPWARDS OF ONE INCH HOURLY RAINFALL
RATES IN SOME AREAS. SO...FLOOD ADVISORY CURRENTLY IN EFFECT FOR
VTU/LAX COUNTIES. EXPECT THIS ACTIVITY TO DIE OFF AFTER SUNSET...
AS HEATING DISAPPEARS.

FOR TONIGHT...UPPER LOW WILL CONTINUE TO MOVE NORTHEASTWARD...OUT
OF THE AREA. AS THE LOW MOVES OUT THIS EVENING...THE SHOWER THREAT
ACROSS THE DISTRICT WILL END AND SKIES WILL BECOME PARTLY CLOUDY
OVERNIGHT. WITH MOIST GROUND...WILL KEEP MENTION OF PATCHY FOG IN
THE ZONES THROUGH SUNDAY MORNING...WITH MORE WIDESPREAD FOG MENTION
ACROSS INTERIOR SECTIONS OF SLO/SBA COUNTIES AS HIGH-RES ETA SHOWS
LOTS OF LOW LEVEL MOISTURE IN THESE AREAS. BY SUNDAY AFTERNOON...
EXPECT PARTLY CLOUDY...BUT DRY...CONDITIONS ACROSS THE AREA AS UPPER
TROUGH REMAINS OVER THE AREA THROUGH SUNDAY NIGHT. FOR MONDAY AND
TUESDAY UPPER RIDGE BUILDS OFF THE WEST COAST...KEEPING THE AREA
PARTLY CLOUDY AND DRY. AS FOR TEMPS...WILL EXPECT SLIGHT WARMUP
EACH DAY THROUGH TUESDAY.

FOR EXTENDED...UPPER RIDGE ALONG WEST COAST REMAINS DOMINANT FEATURE
THROUGH THURSDAY. BY FRIDAY/SATURAY...EXTENDED PROGS INDICATE THAT
AN UPPER LOW DEVELOPS OFF NORTHERN CALIFORNIA COAST AND WILL MOVE
INLAND NEXT WEEKEND. AS ONE WOULD EXPECT...EXTENDED PROGS ALL HAVE
VERY DIFFERENT IDEAS WITH THIS UPPER LOW...GFS IS FASTER AND FURTHER
SOUTH WHILE ECMWF/CANADIAN ARE SLOWER AND MOVE FEATURE INLAND NORTH
OF THE DISTRICT. WITH SUCH DISCREPANCIES...WILL NOT MAKE ANY CHANGES
TO CURRENT EXTENDED FORECAST...PARTLY CLOUDY SKIES AND PERSISTENT
TEMPS THROUGH THE PERIOD.

LAX 4000. THOMPSON.

.LOX...NONE.
Hazardous weather outlook, Nov 30, 6:00 AM PST, 9 hours 19 minutes before
CAZ034>041-044>047-051>054-059-087-088-010200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED TODAY. GUSTY
WINDS, BRIEF PERIODS OF HEAVY RAIN, AND SMALL HAIL ARE POSSIBLE IN
THE VICINITY OF THUNDERSTORMS. MINOR NUISANCE FLOODING IS ALSO
POSSIBLE DUE TO WATER PONDING ON ROADWAYS UNDER THE HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TANABE

Nearby

Flash Flood Warnings in California, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.